Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 316, NWS Twin Cities, MN

September 3, 2005McLeod County, Wright County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 3, 2005, 3:58 PM CDT for McLeod County, Wright County, Minnesota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2005, 3:58 PM CDT (20:58 UTC)
Expired
Sep 3, 2005, 5:00 PM CDT
In force
62 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties McLeod County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 46 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 4:10 PM CDTHAIL 0.75Howard Lake, MNMARBLE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 2:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 032100
SVRMPX
MNC085-171-032200-
/O.NEW.KMPX.SV.W.0316.050903T2058Z-050903T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
358 PM CDT SAT SEP 3 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WRIGHT COUNTY IN CENTRAL MINNESOTA
  MCLEOD COUNTY IN CENTRAL MINNESOTA

* UNTIL 500 PM CDT

* AT 350 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
  LOCATED NEAR STOCKHOLM...OR ABOUT 11 MILES SOUTHEAST OF
  LITCHFIELD...AND MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAVERLY...
  WINSTED...
  MONTROSE...
  LESTER PRAIRIE...
  DELANO...
  PLATO...

THIS STORM HAS A HISTORY OF LARGE HAIL AND DAMAGING WINDS. 

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4514 9425 4499 9425 4498 9439 4484 9426
      4472 9403 4499 9402 4499 9379 4509 9375

$$

RAH
1 follow-up statement
000 
WWUS53 KMPX 032157
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 PM CDT SAT SEP 3 2005

MNC085-171-032206-
/O.EXP.KMPX.SV.W.0316.000000T0000Z-050903T2200Z/
WRIGHT MN-MCLEOD MN-
456 PM CDT SAT SEP 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR MCLEOD AND WRIGHT COUNTIES
WILL EXPIRE AT 500 PM CDT...

THE LINE OF SEVERE STORMS HAS EXITED WRIGHT AND MCLEOD COUNTIES.  AS 
THESE STORMS PASSED THROUGH WINDS GUSTED TO 60 MPH AT GLENCOE AT 435 
PM.

LAT...LON 4514 9425 4499 9425 4498 9439 4484 9426
      4472 9403 4499 9402 4499 9379 4509 9375

$$

BAP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:22 PM CDT, 36 minutes earlier.

Area forecast discussion, Sep 3, 3:22 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 PM CDT SAT SEP 3 2005

.DISCUSSION...TONIGHT THROUGH TUESDAY
SEVERE WEATHER IN PROGRESS WITH LITTLE TIME FOR DISCUSSION. STRONG
LOW LEVEL THETA-E ADVECTION EARLY TONIGHT ACROSS THE CWA WITH
INCREASING INSTABILITY. MCV EVIDENT TO OUR NORTH ATTM WITH TRAINING
ECHOES DEVELOPING CURRENTLY ACROSS OUR NORTHERN CWA. WARMER MID
LEVEL TEMPERATURES SPREAD ACROSS THE CWA SUNDAY AND MONDAY WITH A
PRETTY GOOD CAP IN PLACE. STAYED DRY. NEXT FRONT STILL ON TRACK FOR
TUESDAY WITH A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS.

LONGER TERM...TUESDAY NIGHT THROUGH SATURDAY
WITH CURRENT SEVERE WEATHER LITTLE TIME TO ADD TO DISCUSSION. COLD
FRONT PASSING THRU AREA TUESDAY NIGHT TRYING TO REACH IA BEFORE
COMING BACK NORTH AS A WARM FRONT AHEAD OF APPROACHING VIGOROUS
UPPER TROF.  ADDED SOME POPS TO S AREAS ON WEDNESDAY AND RAISED
SURFACE DEWPOINTS SOMEWHAT IN DEVELOPING SOUTHERLY FLOW.  UPPER TROF
SHOULD CARRY SURFACE FEATURE THRU AREA FRIDAY AND FRIDAY NIGHT.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

RAH/BAP
Hazardous weather outlook, Sep 3, 8:36 AM CDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
836 AM CDT SAT SEP 3 2005

MNZ041>045-047>070-073>078-082>085-091>093-041036-
ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-
LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-
NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY-
STEARNS-STEELE-STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-
YELLOW MEDICINE-
836 AM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHERN MINNESOTA TODAY AND TONIGHT AS A WARM FRONT DEVELOPS ACROSS
SOUTHWEST MINNESOTA. THE PRIMARY THREATS WITH THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS. HEAVY DOWNPOURS COULD ALSO RESULT IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

WIZ014>016-023>028-041036-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX-
836 AM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL
WISCONSIN TONIGHT AS A WARM FRONT APPROACHES FROM MINNESOTA. THE
PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. HEAVY DOWNPOURS COULD ALSO RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

RAH

In the hours before

Local storm report, Sep 3, 1:39 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
139 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             SUNBURG                 45.35N 95.24W
09/03/2005  1.75 INCH        KANDIYOHI          MN   LAW ENFORCEMENT

&&

RAH
Local storm report, Sep 3, 1:53 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
153 PM CDT SAT SEP 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             NEW LONDON              45.30N 94.95W
09/03/2005  1.75 INCH        KANDIYOHI          MN   TRAINED SPOTTER

&&

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:12 PM CDTSevere Thunderstorm WarningMPXKandiyohi48 min
Sep 3, 1:59 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker31 min
Sep 3, 2:13 PM CDTSevere Thunderstorm WarningMPXStearns62 min
Sep 3, 2:46 PM CDTFlash Flood WarningMPXStearns4 hr
Sep 3, 2:58 PM CDTSevere Thunderstorm WarningMPXDouglas62 min
Sep 3, 3:06 PM CDTSevere Thunderstorm WarningMPXKandiyohi39 min
Sep 3, 3:13 PM CDTSevere Thunderstorm WarningMPXStearns62 min
Sep 3, 3:22 PM CDTTornado WarningMPXMeeker23 min
Sep 3, 3:44 PM CDTTornado WarningMPXMeeker39 min
Sep 3, 4:13 PM CDTSevere Thunderstorm WarningMPXStearns62 min
Sep 3, 4:19 PM CDTSevere Thunderstorm WarningMPXCarver56 min
Sep 3, 4:24 PM CDTSevere Thunderstorm WarningMPXSibley55 min
Sep 3, 4:33 PM CDTSevere Thunderstorm WarningMPXHennepin51 min
Sep 3, 4:45 PM CDTSevere Thunderstorm WarningMPXTodd60 min
Sep 3, 4:46 PM CDTSevere Thunderstorm WarningMPXScott54 min
Sep 3, 5:02 PM CDTSevere Thunderstorm WarningMPXLe Sueur46 min
Sep 3, 5:06 PM CDTSevere Thunderstorm WarningMPXRice54 min
Sep 3, 5:36 PM CDTSevere Thunderstorm WarningMPXGoodhue, Steele54 min
Sep 3, 5:55 PM CDTSevere Thunderstorm WarningMPXStearns65 min
Sep 3, 6:25 PM CDTFlash Flood WarningMPXStearns3 hr
Sep 3, 6:56 PM CDTSevere Thunderstorm WarningMPXStearns64 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.